Indexed on: 28 Jun '11Published on: 28 Jun '11Published in: The Journal of pharmacology and experimental therapeutics
Recent clinical studies have suggested a risk of adverse gastric reactions from the concomitant use of selective serotonin (5-HT) reuptake inhibitors (SSRIs) with nonsteroidal anti-inflammatory drugs (NSAIDs). We examined the adverse effects of SSRIs on antral lesions produced by indomethacin in rats. Rats fasted for 24 h were refed for 1 h, then administered indomethacin (30 mg/kg s.c.) 1 h after the refeeding and killed 6 h later. Paroxetine (1-10 mg/kg) was given orally 30 min before indomethacin. Indomethacin caused antral lesions in refed rats. Paroxetine dose-dependently aggravated these lesions, despite provoking no damage by itself. Similar results were obtained when other NSAIDs such as diclofenac, flurbiprofen, and loxoprofen were coadministered with paroxetine or when indomethacin was coadministered with other antidepressants such as fluvoxamine and milnacipran, but not imipramine or maprotiline. Exogenous 5-HT also worsened the indomethacin-induced antral damage, whereas the aggravating effect of paroxetine was attenuated by ondansetron, a selective 5-HT(3) antagonist, but not antagonists for other 5-HT receptor subtypes. Indomethacin plus paroxetine had no effect on gastric secretion but significantly decreased mucosal superoxide dismutase (SOD) activity as well as GSH content. The antral damage induced by indomethacin plus paroxetine was significantly prevented by antisecretory (acid or pepsin) agents and mucosal protective agents as well as SOD and allopurinol. These results suggest that SSRIs aggravate NSAID-induced antral lesions, probably via the activation of 5HT(3) receptors, and the mechanism of aggravation may involve the corrosive action of acid/pepsin as well as an impaired antioxidative system.